MAUDE Adverse Event Report: ZOLL CIRCULATION ZOLL IVTM COOL LINE CATHETER; CENTRAL VENOUS CATHETER

ZOLL CIRCULATION ZOLL IVTM COOL LINE CATHETER; CENTRAL VENOUS CATHETER
Model Number CL-2295AE
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Thrombosis (2100)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The zoll catheter was not returned for investigation.Therefore, a physical investigation could not be performed.A supplemental report will be filed if the product is returned and investigation has been completed.Medical safety assessments: the use of endovascular cooling catheters was associated with a higher risk of venous catheter-related thrombosis compared with standard central venous catheters, with potential severe complications, including death.Given the lack of survival benefit provided by this device, the risk-benefit ratio and costs of using systematic endovascular cooling catheters instead of other methods should therefore be carefully appraised.Additionally, endovascular cooling catheters should be promptly removed at the end of the ttm period, and a new standard central venous catheter inserted if central venous access is still required, ideally in the subclavian vein.Whether the risk of thrombosis depends only on the catheter device or on the biological changes induced by hypothermia and cardiac arrest remains to be investigated.Cardiac arrest and thrombotic complication.This was a resuscitated post cardiac arrest (ca) patient.It is known that in such patient population blood flow is compromised and inflammatory status is high, which may lead to development of thrombotic complications.Disseminated vascular endothelium damages explain that this phenomenon of ischemia-reperfusion evolves toward systemic inflammation: production of cytokines (il-1, il-6, il-8, tnf-[?]), complement activation, synthesis of metabolites of arachidonic acid, expression of leukocyte adhesion molecules by endothelial cells are all stimuli for activation, and chemotaxis of polymorphonuclear neutrophils at the origin of the inflammatory response.Sequestration of activated neutrophils in the lungs and other organs is a major engine for development of multiple organ failure.It is plausible that infectious lesions of digestive origin are involved, in relation to bacterial translocation from altered gastrointestinal mucosa.It would explain the high levels of plasma endotoxin observed in the most critically ill patients.This activation of the systemic inflammatory response associates with changes in coagulation, generating secondary endothelial damage, in turn responsible for thrombosis and increased capillary permeability [adrie c, adib-conquy m, laurent i, monchi m, vinsonneau c, fitting c, fraisse f, dinh-xuan at, carli p, spaulding c, dhainaut jf, cavaillon jm.Successful cardiopulmonary resuscitation after cardiac arrest as a "sepsis-like" syndrome.Circulation.2002;106:562-568.} nicolas mongardon et all described that the prognosis for postcardiac arrest patients remains very bleak, not only because of anoxic-ischemic neurological damage, but also because of the "postcardiac arrest syndrome," a phenomenon often severe enough to cause death before any neurological evaluation.This syndrome includes all clinical and biological manifestations related to the phenomenon of global ischemia-reperfusion triggered by cardiac arrest and return of spontaneous circulation.The main component of the postcardiac arrest syndrome is an early but severe cardiocirculatory dysfunction that may lead to multiple organ failure and death.[postcardiac arrest syndrome: from immediate resuscitation to long-term outcome in ann intensive care.2011; 1: 45].Cardiovascular support relies on conventional medical and mechanical treatment of circulatory failure.Hemodynamic stabilization is a major objective to limit secondary brain insult.When the cause of cardiac arrest is related to myocardial infarction, percutaneous coronary revascularization is associated with improved prognosis; early angiographic exploration should then be discussed when there is no obvious extracardiac cause.Therapeutic hypothermia is now the cornerstone of postanoxic cerebral protection.Its widespread use is clearly recommended, with a favorable risk-benefit ratio in selected population.Neuroprotection also is based on the prevention of secondary cerebral damages, pending the results of ongoing therapeutic evaluations regarding the potential efficiency of new therapeutic drugs.The postcardiac arrest shock, initially described by negovsky in 1975, is a mixed shock, with cardiogenic and vasodilatory components [2] and is characterized by a severe but reversible systolic dysfunction.Left ventricular dysfunction usually begins early, within minutes after rosc, and is completely reversible within 48 to 72 hours.It takes the form of myocardial systolic and diastolic dysfunctions, even in the absence of coronary cause.Obviously, this has to be distinguished from the focal hypocontractility caused by a coronary thrombosis, which evolves on its own.The circulatory failure might also be favored by the occurrence of relative adrenal insufficiency, as observed during septic shock: clinical data show that approximately half of patients have relative adrenal insufficiency similar to what can be observed in septic shock.Among these patients, shock-related deaths seem to be more frequent in the group of those with adrenal insufficiency [12].[laurent i, monchi m, chiche jd, joly lm, spaulding c, bourgeois b, cariou a, rozenberg a, carli p, weber s, dhainaut jf.Reversible myocardial dysfunction in survivors of out-of-hospital cardiac arrest.J am coll cardiol.2002;40:2110-2116.[pubmed]; pene f, hyvernat h, mallet v, cariou a, carli p, spaulding c, dugue ma, mira jp.Prognostic value of relative adrenal insufficiency after out-of-hospital cardiac arrest.Intensive care med.2005;31:627-633.[pubmed].Asymptomatic thrombi in vein in studied post cardiac arrest patients, presence of which was reported in this article, could potentially lead to pe in such patient population.It is known that in turn, that in rare cases pe can lead to acute respiratory distress.Event assessed as possibly related to the catheter even in this predisposed patient.This patient was admitted after resuscitated cardiac arrest, and this patient population is predisposed to thrombotic complications.Based on available information, event of asymptomatic thrombus detected by ultrasound is assessed as probably related to the catheter due to relevant timing and location, as catheter can contribute to the development of thrombus even in this predisposed patient.
 
Event or Problem Description
It was reported in the journal article "endovascular cooling versus standard femoral catheters and intravascular complications: a (b)(6) study," that twelve (12) patients in the targeted temperature management (ttm) group presented major complications.This report is 3 of 12.On an unspecified date between (b)(6) 2012 and (b)(6) 2014, a coolgard catheter was placed in patient's femoral vein.The patient was found to have thrombotic complications during cooling.According to the physician, the patient did not have a catheter-related bloodstream infection.The catheter dwell time was 4.2 days.In the clinical study, the physician indicated that the catheterization time was longer than recommended for the ttm period for coolgard catheter.The specific catheter used in the study has not been reported to zoll.As default, the cool line catheter was selected.Patient 1 of 12 ((b)(4)) - mfr 3010617000-2018-00183, patient 2 of 12 ((b)(4)) - mfr 3010617000-2018-00184, patient 4 of 12 ((b)(4)) - mfr 3010617000-2018-00186, patient 5 of 12 ((b)(4)) - mfr 3010617000-2018-00187, patient 6 of 12 ((b)(4)) - mfr 3010617000-2018-00188, patient 7 of 12 ((b)(4)) - mfr 3010617000-2018-00189, patient 8 of 12 ((b)(4)) - mfr 3010617000-2018-00190, patient 9 of 12 ((b)(4)) - mfr 3010617000-2018-00191, patient 10 of 12 ((b)(4)) - mfr 3010617000-2018-00192, patient 11 of 12 ((b)(4)) - mfr 3010617000-2018-00193, patient 12 of 12 ((b)(4)) - mfr 3010617000-2018-00194.

Brand Name
ZOLL IVTM COOL LINE CATHETER
Common Device Name
CENTRAL VENOUS CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
MDR Report Key7275558
Report Number3010617000-2018-00185
Device Sequence Number1014683
Product Code NCX
UDI-Device Identifier00849111075039
UDI-Public00849111075039
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,l
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 02/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCL-2295AE
Device Catalogue Number8700-0696-40
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/19/2018
Initial Report FDA Received Date02/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;